Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

May 19, 2017Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 19, 2017, 10:35 PM EDT for Sussex County, Delaware. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 10:35 PM EDT (02:35 UTC)
Expired
May 19, 2017, 11:00 PM EDT
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 23 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1860 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS81 KPHI 200235
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1035 PM EDT FRI MAY 19 2017

DEZ002>004-200300-
Inland Sussex-Kent-Delaware Beaches-
1035 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHEASTERN KENT COUNTIES...

At 1035 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milford to Milton. Movement was east
at 10 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Milford, Lewes, Milton, Henlopen Acres, Cape Henlopen State Park and
Dewey Beach.

LAT...LON 3864 7508 3869 7508 3869 7514 3865 7514
      3873 7533 3897 7549 3895 7531 3891 7531
      3880 7518 3878 7513 3880 7509 3862 7507
TIME...MOT...LOC 0235Z 288DEG 10KT 3889 7537 3878 7530 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 19, 9:38 PM EDT, 57 minutes earlier.

Area forecast discussion, May 19, 9:38 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
938 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will continue to cross our area tonight. High
pressure across Canada will then build over the area for the
weekend. Low pressure will move into the upper Great Lakes
region Sunday and cause a slow moving front to affect our
weather Sunday night and Monday. More high pressure will develop
across the area next Tuesday. Another disturbance will arrive
for Wednesday and affect the weather through Thursday. This will
be followed by another possible disturbance at the end of the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The cold front was down to about a Pottstown PA - Trenton NJ -
Long Branch NJ line around 9:30 PM. The boundary will continue
to drop through the remainder of southeastern Pennsylvania and
southern New Jersey and into northeastern Maryland and Delaware
during the course of the night.

The weakening shower and thunderstorm activity in our forecast
will remain confined to northeastern Maryland, Delaware and the
adjacent waters based on the radar trends this evening.

We are anticipating a partly to mostly cloudy sky overnight
with perhaps some lingering rain showers in our far southern
counties. The wind will shift to the north and northeast with
the arrival of the cold front. Low temperatures are forecast to
be mostly in the 50s in our counties in eastern Pennsylvania and
northern and central New Jersey, and in the upper 50s and lower
60s in northeastern Maryland, Delaware and southern New Jersey.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure builds to the south and east and parks itself
south of Long Island throughout the day Saturday. Generally dry
conditions, but the resulting easterly flow at 10-15 MPH, and
slightly stronger near the coasts, from where the high will be
situated will result in a cloudy day with much cooler
temperatures. Highs should get to around 70 inland, but right
along the coast, highs will range from the low to mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Overview...The period begins with surface high pressure flexing
southward from Quebec. The high will be with us through the day
on Sunday, but weaken Sunday night. On Monday, a surface low
will drift into Ontario, first tracking across the Great Lakes.
Both a warm front and cold front, associated with this low, will
be in play for the Eastern Seaboard. Both fronts will move off
the coast Monday night allowing high pressure to build in across
the region on Tuesday. Another surface low will track into the
Great Lakes region Tuesday night and Wednesday. As this low
tracks into Quebec, a warm front/cold front will move through
the region and should be near or just off the coast Thursday
morning. Another frontal system is possible late in the week.
Tough to pinpoint any timing at this point, but Friday into the
Memorial Day weekend looks unsettled as mid-level troffing is
favored across the eastern U.S.

Temperatures...For comparison, normals for Philadelphia are in
the mid 50s and mid 70s. Temps across the area will be several
degrees below normal on Sunday, a couple degrees above normal on
Monday, and about normal Tuesday through Friday.

Precipitation...There will be about a 24 hour stretch from
Sunday night to Monday night with POPS painted in the grids.
General amounts in the 0.50 to 1.00 range cannot be ruled out.
There will be a convective contribution, so some higher amounts
are certainly possible. We should dry out Tuesday, before
another shot of rain Wednesday into Thursday. Another s/w
rotating around the mid- level trof is forecast for late Friday
or just outside this 7 day forecast period.

Winds...Outside of gusty winds possible in and near any
thunderstorms that develop, winds during the period will be 20
mph or less.

Impacts...Widespread impacts are not expected through the
period.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are anticipated through the TAF period.

The wind is expected to shift to the north with the arrival of
a cold front. The front had already reached KABE and was about
to arrive at KRDG and KTTN around 0130Z. The front should pass
through KPNE and KPHL between 0200Z and 0300Z, and KILG, KMIV
and KACY between 0300Z and 0400Z. The wind is forecast to veer
toward the northeast overnight and to the east on Saturday at
speeds around 10 knots.

OUTLOOK...
Saturday night and Sunday...Mainly VFR. East to southeast
winds.

Sunday night through Monday night...Lower CIGS/VSBYS likely in
showers and thunderstorms. Southeast to south winds Sunday night
becoming southwest on Monday, and northwest on Monday night.

Tuesday...Mainly VFR. North winds in the morning, becoming
southeast later in the day.

Wednesday...MVFR likely in showers and/or thunderstorms.
Southeast winds.

&&

.MARINE...
Remainder of this evening...Showers affecting DE ocean waters,
as well as DE Bay. Sub-SCA conditions.

Overnight...SCA conditions develop on DE ocean and southern NJ
ocean waters late tonight as E winds increase to 15-20 KT with
gusts up to 25 KT. Seas build to around 5 ft.

Saturday...SCA conditions on all ocean waters and on Lower DE
Bay for E winds 15-20 KT with gusts up to 25 KT. Conditions will
be just short of SCA levels on Upper DE Bay.

OUTLOOK...

Saturday night and Sunday...SCA conditions possible across the
southern ocean waters. No precipitation expected. Southeast
winds gusting to 20 kt at times.

Sunday night through Monday night...SCA conditions possible
into Monday. Showers and thunderstorms possible. Southeast winds
to 20 kt Sunday night, becoming southwest Monday with
decreasing speeds, and northwest on Monday night.

Tuesday...Sub-SCA conditions. Northwest winds at or below 15 kt
becoming southeast.

Wednesday...Sub-SCA conditions. Southeast winds at or below 15
kt. A chance of showers and/or thunderstorms.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     ANZ452>455.
     Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ431-
     450-451.

&&

Synopsis...Kruzdlo
Near Term...Iovino
Short Term...MPS
Long Term...Kruzdlo
Aviation...Iovino/Kruzdlo
Marine...Kruzdlo/MPS
Hazardous weather outlook, May 19, 9:45 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
945 PM EDT Fri May 19 2017

DEZ001-MDZ008-NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-
070-071-101>106-210145-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
945 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-210145-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
945 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a moderate risk of dangerous rip currents on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002>004-MDZ012-015-019-020-210145-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
945 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>453-210145-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
945 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-454-455-210145-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
945 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 8:47 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
847 PM EDT FRI MAY 19 2017

DEZ002-003-MDZ015-019-020-200130-
Inland Sussex-Kent-Queen Anne's-Talbot-Caroline-
847 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SUSSEX...
KENT...TALBOT...EASTERN QUEEN ANNE'S AND CAROLINE COUNTIES...

At 846 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sudlersville to Tanyard. Movement
was east at 20 mph.

Winds up to 50 mph and dime size hail are possible with these storms.

Locations impacted include...
Dover, Easton, Centerville, Seaford, Denton, Centreville, Harrington,
Camden, Federalsburg, Bridgeville, Greensboro, Oakland, Ridgely,
Cheswold, Trappe, Church Hill, Preston, Oxford, Sudlersville and
Goldsboro.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 7602 3927 7541 3861 7559 3862 7571
      3869 7577 3868 7580 3870 7580 3871 7584
      3868 7594 3864 7597 3866 7617 3868 7617
      3867 7620 3868 7621 3871 7622 3871 7623
TIME...MOT...LOC 0046Z 267DEG 16KT 3911 7589 3874 7599

CMS
Local storm report, May 19, 9:21 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     ROBERTS                 39.11N  75.91W
05/19/2017                   QUEEN ANNE'S       MD   911 CALL CENTER

            POWER POLES AND LINES BLOWN DOWN ON VEHICLES IN THE
            1600 BLOCK OF ROBERTS STATION ROAD. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER PHI1700718

SFJ
Special weather statement, May 19, 9:24 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
924 PM EDT FRI MAY 19 2017

DEZ002>004-200200-
Inland Sussex-Kent-Delaware Beaches-
924 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX AND SOUTHERN
KENT COUNTIES...

At 923 PM EDT, a strong thunderstorm was located near Harrington, or
13 miles south of Dover, moving east at 30 mph.

Winds up to 50 mph and nickel size hail are possible with this storm.

Locations impacted include...
Dover, Milford, Harrington, Camden, Lewes, Milton, Ellendale, Bowers,
Woodside, Viola, Henlopen Acres, Rising Sun-Lebanon, Cape Henlopen
State Park, Hazlettville, Dover Base Housing, Andrewsville, Rising
Sun, Wyoming, Felton and Greenwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3862 7509 3869 7508 3869 7514 3864 7513
      3863 7510 3864 7518 3886 7573 3898 7574
      3912 7567 3915 7541 3907 7541 3899 7532
      3891 7531 3880 7518 3879 7510 3880 7509
      3861 7507
TIME...MOT...LOC 0123Z 282DEG 26KT 3897 7556

CMS
Special weather statement, May 19, 9:55 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
955 PM EDT FRI MAY 19 2017

NJZ021-023>025-200245-
Coastal Atlantic-Cumberland-Atlantic Coastal Cape May-Cape May-
955 PM EDT FRI MAY 19 2017

...STRONG WINDS WILL AFFECT SOUTHWESTERN ATLANTIC...SOUTHEASTERN
CUMBERLAND AND CAPE MAY COUNTIES...

At 954 PM EDT, a gust front from a storm over Delaware Bay was
located near Bivalve, or 15 miles northwest of Cape May, moving
northeast at 60 mph.

Winds up to 50 mph are possible with this gust front.

Locations impacted include...
Millville, Ocean City, Cape May, North Wildwood, Laurel Lake,
Wildwood Crest, Woodbine, Sea Isle City, Estell Manor, Avalon, West
Cape May, Stone Harbor, Corbin City, Cape May Court House, Leesburg,
Scotch Bonnet, Beesleys Point, Seaville, Dennisville and Bricksboro.

LAT...LON 3920 7466 3899 7479 3894 7486 3893 7497
      3897 7494 3901 7496 3911 7489 3917 7490
      3919 7503 3922 7503 3918 7513 3921 7517
      3940 7516 3934 7487 3931 7483 3929 7464
      3927 7459 3929 7460 3928 7456
TIME...MOT...LOC 0154Z 221DEG 54KT 3913 7504

CMS
Special weather statement, May 19, 10:00 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1000 PM EDT FRI MAY 19 2017

DEZ002>004-200230-
Inland Sussex-Kent-Delaware Beaches-
1000 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX AND SOUTHEASTERN
KENT COUNTIES...

At 1000 PM EDT, a strong thunderstorm was located over Milford, or 15
miles north of Georgetown, moving southeast at 20 mph.

Winds up to 50 mph and dime size hail are possible with this storm.

Locations impacted include...
Milford, Harrington, Lewes, Milton, Ellendale, Bowers, Henlopen
Acres, Cape Henlopen State Park, Andrewsville, Big Stone Beach,
Greenwood, Frederica, Houston, Dewey Beach, Farmington and Riverview.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3883 7570 3908 7545 3908 7540 3898 7531
      3891 7531 3880 7518 3879 7510 3880 7509
      3867 7507 3869 7508 3869 7514 3864 7513
      3862 7508 3866 7507 3860 7506
TIME...MOT...LOC 0200Z 293DEG 17KT 3891 7543

CMS
Special weather statement, May 19, 10:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1035 PM EDT FRI MAY 19 2017

DEZ002>004-200300-
Inland Sussex-Kent-Delaware Beaches-
1035 PM EDT FRI MAY 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHEASTERN KENT COUNTIES...

At 1035 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milford to Milton. Movement was east
at 10 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Milford, Lewes, Milton, Henlopen Acres, Cape Henlopen State Park and
Dewey Beach.

LAT...LON 3864 7508 3869 7508 3869 7514 3865 7514
      3873 7533 3897 7549 3895 7531 3891 7531
      3880 7518 3878 7513 3880 7509 3862 7507
TIME...MOT...LOC 0235Z 288DEG 10KT 3889 7537 3878 7530

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:39 PM EDTSpecial Marine WarningPHI66 min
May 19, 9:55 PM EDTSpecial Weather StatementPHICape May, Cumberland50 min
May 19, 8:13 PM EDTSevere Thunderstorm WarningPHICaroline, Kent, Queen Anne's, Talbot32 min
May 19, 8:47 PM EDTSpecial Weather StatementPHICaroline, Talbot43 min
May 19, 11:51 PM EDTSpecial Weather StatementPHIQueen Anne's24 min
May 20, 12:09 AM EDTSpecial Weather StatementPHICaroline21 min
May 19, 9:24 PM EDTSpecial Weather StatementPHIKent36 min
May 19, 10:00 PM EDTSpecial Weather StatementPHISussex30 min

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.